What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 16, 11:49 AM EST, 56 minutes earlier.
Area forecast discussion, May 16, 11:49 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1249 PM EDT Thu May 16 2024
...New SHORT TERM, AVIATION, MARINE, BEACHES...
.SHORT TERM...
(Rest of today through Friday)
Issued at 1242 PM EDT Thu May 16 2024
The frontal boundary has stalled over Central Florida and is
expected to sit there before the mid-level trough departs out of the
area by tomorrow. The stationary front will allow tropical moisture
to pool over the region and keep dew points in the 70s. Combining
this with low level flow out of the SW will keep hot and muggy
conditions across all of South Florida and keep the environment
unstable. The latest 12Z sounding and aircraft soundings show
anywhere between ~3000-4000 J/kg of CAPE with PWATs just under 2
inches. With this profile, there will be potential for a few severe
thunderstorms again today for the east coast counties. The soundings
mainly show a large hail growth zone, which could produce hail of 1
inch or larger in some storms as well as severe wind gusts due to a
potential core collapsing. Even with some melting of hail below the
freezing level, it still possible for 1 inch hail with the
aforementioned sounding parameters. There currently is a marginal
risk for severe storms for all of Palm Beach and Broward counties
(including the lake) plus the northern half of Miami-Dade. However,
the highest threat for severe storms is expected for eastern Palm
Beach and Broward counties. This is a result of multiple factors
which include the strongest vorticity advection in the region
occurring there, proximity to the stationary front, and SW flow in
the low levels steering convection to those areas. Storms will be
monitored as they develop throughout the day.
Skies will clear out tonight under nocturnal cooling and as broad
ridging builds over the region. With winds becoming extremely light
and variable and lingering moisture keeping dew points in the mid
70s overnight, some patchy fog will be possible for inland areas and
extending to the west coast. For the day on Friday, the ridge will
help stabilize the local atmosphere and keep conditions drier, but
there will remain slight chances for a few showers and isolated
storms as sea and gulf breezes develop in the afternoon. Further
convection could occur from outflow boundaries and collisions
between outflows and the sea/gulf breezes.
Temperatures for today will peak in the low to mid 90s and then
increase into the mid to upper 90s for most locations on Friday.
Heat indices have the potential to rise into advisory criteria for
several counties on Friday, and if trends continue then a Heat
Advisory will be issued when deemed necessary.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 220 AM EDT Thu May 16 2024
The main story through the weekend will be the potential for hazardous
heat as a hot and humid airmass remains over the area with south-
southwest low-level flow and troughing off to the north. Most of
South Florida could experience heat necessitating at least a Heat
Advisory on Saturday, and possibly Sunday as well. High
temperatures are expected to be in the 90s area-wide each
afternoon. Lower to mid 90s will be more likely for coastal areas
with portions of interior South Florida potentially approaching
the upper 90s or low 100s. Overnight low temperatures along the
east coast metro could struggle to fall below 80 degrees and even
portions of the Naples metro may not fall below the upper 70s.
With the moist airmass in place, there will also be a threat for
isolated to scattered showers and thunderstorms, primarily over
the northern half of the area.
By late in the weekend into early next week, the mid-level troughing over
the Southeast US will begin to dip further south and stall out in
the area, finally sending a front through South Florida. Ahead of
and along the front, there will be chances for showers and
thunderstorms, with some strong storms possible. After the front
clears the area, a slightly cooler airmass will settle in through
mid-week and provide relief from the recent stretch of heat, with
high temperatures generally in the upper 80s to low 90s across the
area, and low temperatures in the 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM EDT Thu May 16 2024
Mainly VFR for the next 24 hours, but another round of showers and
storms in the area could create impacts this afternoon into the
evening. This threat appears to mainly be for KPBI but also for
KFLL/KFXE. The rest of the terminals have lower threats for direct
impacts by showers and storms, but it is not entirely ruled out at
least on a brief basis. Overall, MVFR or lower CIGs or
visibilities will be possible in storms today. TEMPOs are in
place for KPBI, KFLL and KFXE with these being of higher concern.
&&
.MARINE...
Issued at 1242 PM EDT Thu May 16 2024
Mainly benign conditions over the next few days with light to
moderate west-southwest flow gradually turning southerly by this
weekend. There will be some scattered showers and thunderstorms
mainly over the Atlantic waters today and tomorrow, which could
create locally chaotic seas at times and gusty winds.
&&
.BEACHES...
Issued at 1242 PM EDT Thu May 16 2024
There will be a moderate risk for rip currents along the Gulf coast
today with onshore flow. Along the Atlantic, rip current risks will
be low over the next several days with generally light, offshore
flow.&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 77 93 80 93 / 10 20 0 20
West Kendall 74 95 77 96 / 10 20 0 20
Opa-Locka 77 95 80 96 / 10 20 0 20
Homestead 76 93 80 93 / 10 20 0 20
Fort Lauderdale 77 92 80 92 / 10 30 0 20
N Ft Lauderdale 77 93 80 93 / 10 30 0 20
Pembroke Pines 78 96 80 96 / 10 30 0 20
West Palm Beach 74 93 77 93 / 30 30 0 30
Boca Raton 76 94 78 93 / 20 30 0 30
Naples 78 92 79 93 / 10 10 0 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, May 16, 8:44 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Miami FL
944 AM EDT Thu May 16 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
171345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
944 AM EDT Thu May 16 2024
...Hot Conditions Continue Through the Weekend...
...Isolated Strong to Severe Thunderstorms Possible Again Today...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Excessive Heat: Heat indices of 100 to 106 degrees are forecast
across
most of the area this afternoon.
Thunderstorms: Isolated to scattered thunderstorms are possible
today, mainly across the Lake Okeechobee region and East Coast
metro areas. A few strong to severe thunderstorms with gusty winds
and hail cannot be ruled out today mainly across Palm Beach and
Broward Counties.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices of 100 to 105 degrees will continue across most of the
area Friday and into the weekend. Peak heat indices of 105 to 110
degrees will be possible during this time frame, especially on
Saturday.
Thunderstorms will be possible each afternoon through the weekend.
Some of the stronger storms could contain heavy rain, gusty winds,
small hail, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, May 16, 11:06 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
1206 PM EDT Thu May 16 2024
FLZ066-070-161645-
Hendry FL-Inland Collier County FL-
1206 PM EDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern Collier
and west central Hendry Counties through 1245 PM EDT...
At 1205 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles east of Southwest Florida Airport, or 7
miles south of Lehigh Acres, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Immokalee, Ave Maria, Felda, Big Corkscrew Island, Orangetree,
Corkscrew Swamp Sanctuary, and Lake Trafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2642 8156 2660 8156 2651 8129 2627 8153
2639 8166 2642 8166
TIME...MOT...LOC 1605Z 302DEG 23KT 2650 8165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BaxterSpecial weather statement, May 16, 11:48 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
1248 PM EDT Thu May 16 2024
FLZ070-161715-
Inland Collier County FL-
1248 PM EDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern Collier
County through 115 PM EDT...
At 1248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Corkscrew Island, or 9 miles west of
Immokalee, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Immokalee, Ave Maria, Golden Gate Estates, Orangetree, Big Corkscrew
Island, Corkscrew Swamp Sanctuary, and Lake Trafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2642 8166 2642 8156 2651 8156 2651 8151
2645 8132 2625 8155 2636 8166
TIME...MOT...LOC 1648Z 306DEG 12KT 2645 8156
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BaxterSpecial weather statement, May 16, 12:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Miami FL
101 PM EDT Thu May 16 2024
FLZ066-070-161730-
Hendry FL-Inland Collier County FL-
101 PM EDT Thu May 16 2024
...A strong thunderstorm will impact portions of north central
Collier and southwestern Hendry Counties through 130 PM EDT...
At 101 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Immokalee, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ave Maria, Immokalee, Bunker Hill, and Lake Trafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2649 8149 2647 8127 2625 8135 2639 8159
TIME...MOT...LOC 1701Z 292DEG 17KT 2643 8148
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HadiSpecial weather statement, May 16, 12:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Thu May 16 2024
FLZ070-161800-
Inland Collier County FL-
129 PM EDT Thu May 16 2024
...A strong thunderstorm will impact portions of north central
Collier County through 200 PM EDT...
At 129 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Immokalee. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Immokalee, Ave Maria, and Bunker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2637 8147 2646 8146 2646 8128 2629 8128
TIME...MOT...LOC 1729Z 295DEG 4KT 2641 8143
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Hadi